Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 192, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Sep 23, 2001, 2:56 PM CDT for Terry County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 2:56 PM CDT (19:56 UTC)
- Expired
- Sep 23, 2001, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Terry County, TX
The radar
The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 3:00 PM CDT | Hail 1.75 | Brownfield, TX | Storm spotters reported golfball size hail on Highway 62 between Brownfield and Wellman. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS54 KLUB 231957 SVRLBB TXC445-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 256 PM CDT SUN SEP 23 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TERRY COUNTY IN NORTHWEST TEXAS * UNTIL 345 PM CDT * AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR LARGER 3 MILES NORTH OF WELLMAN...OR ABOUT 11 MILES SOUTHWEST OF BROWNFIELD...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... WELLMAN... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3314 10231 3318 10252 3296 10257 3296 10234
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:15 PM CDT, 41 minutes earlier.
Area forecast discussion, Sep 23, 2:15 PM CDT, 41 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 215 PM CDT SUN SEP 23 2001 SHORT TERM...MAY HAVE TO CARRY EVENING POPS AND POSSIBLY AREAL QUALIFIERS ACROSS SOME ZONES UNTIL THE COLD FRONT CLEARS THE FORECAST AREA. FINALIZED POPS WILL BE DETERMINED AT PRESS TIME. AT 23/19Z THE COLD FRONT WAS ENTERING THE NORTHERN SOUTH PLAINS. LONGER TERM...NO REAL WEATHER CONCERNS ANTICIPATED FOR THE NEXT FEW DAYS AS HIGH PRESSURE AND ITS ASSOCIATED MODIFIED POLAR AIRMASS DOMINATES THE REGION. THE ONLY CONCERN WITH THIS PACKAGE IS TRYING TO PIN DOWN OVERNIGHT LOWS FOR THE NEXT FEW DAYS. OBSERVATIONS IN THE TX PANHANDLE SHOW CAA IS IN PROGRESS WITH CONSIDERABLY DRIER AIR FILTERING IN BEHIND THE SURFACE FRONT. THE COMBINATION OF CLEAR SKIES AND CONTINUED BOUNDARY LAYER DRYING WILL ALLOW TEMPS TO DROP STEADILY ONCE THE SUN SETS AND WINDS SUBSIDE THIS EVENING. LOWS MON AND TUE ARE FORECAST TO DIP INTO THE 40S WHICH WILL BE THE COOLEST SINCE MAY. THIS WELCOMED COOL SPELL IS A SIGN OF THINGS TO COME WITH THE FALL SEASON UNDERWAY AND THE AVERAGE FIRST FREEZE DATE FOR THE AREA NOW ONLY 3-5 WEEKS AWAY. THE 500MB RIDGE IS FORECAST TO SHIFT E AND AMPLIFY AS A STRONG SHORTWAVE PUSHES INTO THE PACIFIC NORTHWEST AND A CLOSED LOW DEVELOPS OVER THE GREAT LAKES. THIS WILL ALLOW THE N-NE FLOW ALOFT TO CONTINUE. THIS IN CONJUNCTION WITH A DRY BOUNDARY LAYER SUPPORTS SUNNY/CLEAR CONDITIONS THROUGH THE SHORT TERM. OF SOME INTEREST IS HURRICANE JULIETTE CENTERED 320MI S-SE OF MAZANILLO MEXICO. JULIETTE IS EXPECTED TO BECOME A 100KT HURRICANE BY MON NIGHT AS IT PARALLELS THE MEXICAN COAST AND DRAWS CLOSER TO THE BAJA PENINSULA. THE STRONG N-NE FLOW ALOFT WILL PRECLUDE ANY HIGH CLOUDS FROM STREAMING NE WHICH IS NOT UNCOMMON WITH THIS FORECAST TRACK. SEE NHC PUBLIC BULLETINS ON JULIETTE (WTPZ31 KNHC) FOR MORE INFORMATION. EXTENDED FORECAST...DRY CONDITIONS WILL PERSIST THROUGH THE EXTENDED AS THE 500MB RIDGE REMAINS PARKED ACROSS THE ROCKIES. BELOW NORMAL TEMPS AT MID WEEK WILL RETURN TO NORMAL LEVELS BY WEEKS END AS THE AIRMASS GRADUALLY WARMS ACROSS THE AREA. PRELIM NUMBERS FOLLOW. FCSTID = 44 FRI 46 70 42 71 / 5 0 0 0 TUL 45 71 41 72 / 5 0 0 0 CDS 49 70 46 72 / 5 0 0 0 BNF 48 73 44 74 / 20 0 0 0 LBB 50 72 45 74 / 20 0 0 0 ASP 51 72 49 75 / 20 0 0 0 .LUB...NONE. ST
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.